1f445662eeb63c64e293c46ec5a7fd1364ffd993285f3037c7

Green Coffee Extract: Fad or Natural Remedy?

Healing through nutrition and natural health products are important to me for myself and my pets. Supplements do not replace medical care, but the periodic assessment of nutrition can dramatically improve health and disease resistance. A skeptical eye, however, is cast always on the latest diet fads. Some discoveries are legitimate. We know a lot more about antioxidants than we have in the past, but where is the line between supplementation and pill popping?

Green coffee extract is in the news, thanks to celebrities who swear by it. Many websites quote that Dr. Oz endorses. The Dr. Oz claim, after research, is speculative. Indeed, Dr. Oz’s show did a study on it. The group given the extract reported “double the weight loss” than that of the control group. When you read further, the experiment reports:

In two weeks, the group of women who took the green coffee bean extract lost, on average, two pounds. However, the group of women who took the placebo lost an average of one pound – possibly because they were more aware of their diet for that two weeks because of the required food journal.

To me, two pounds is not very dramatic, but over 12 weeks, the overweight participants lost approximately 4.4% of their body fat and an average of 18 lbs, which is 1.2 lbs. To me, the weight loss is no different than what would be experienced by someone who was keeping a food journal and becoming more conscious of their caloric intake and what foods they were eating. A more fair assessment would have been to take a group and instead of not telling them if they received the placebo or not, also not tell them that the goal of the study is to assess weight loss.

Should you try it?

According to WebMD, side effects are very similar to those of ingesting caffeine. Some may say that it can’t hurt if it doesn’t help, but if you have high blood pressure or anxiety, you most definitely should opt out of this idea, or thoroughly discuss it with your health care provider, as it may cause an elevation in blood pressure or make you more anxious.


You can follow any responses to this entry through the RSS 2.0 feed. Both comments and pings are currently closed.


AddThis Social Bookmark Button

Comments are closed.